Missouri, 2018

Strong Wind in Missouri, November 25 to 26, 2018

November 25 to 26, 2018 · NWS PAH · 11 events in 11 counties and zones

Strong low pressure moved from central Missouri to central Illinois. Gusty south to southwest winds shifted to a more westerly direction as a strong cold front associated with the low pressure system moved across the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong low pressure moved from central Missouri to central Illinois. Gusty south to southwest winds shifted to a more westerly direction as a strong cold front associated with the low pressure system moved across the region. Peak wind gusts were measured up to 49 mph at Cape Girardeau. Most other peak wind gusts in southeast Missouri ranged from 40 to 47 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 25, 2:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 25, 2:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CST Sun Nov 25 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 245 PM CST Sun Nov 25 2018

Main weather stories in the short term continue to lie with
strong, gusty winds this afternoon/tonight, and then with the turn
to winter temps early in the work week.

A major winter storm is already on-going across the central
Plains and Midwest. Southerly winds ahead of an advancing cold
front to the south of this system will continue to gust 30-40 mph
over southeast MO/sw IL this afternoon. However, the winds will
shift around to the west-northwest late today and increase, with
gusts up to 45 mph expected through the nighttime hours. Hence,
a wind advisory has been issued through tonight for all of se MO
and most of srn IL.

The northwest winds will usher much colder and very blustery
conditions for Monday. Many locations will stay in the 30s to near
40 for highs, despite an expected return to sunshine. In fact,
wind chills Monday afternoon may not make it out of the mid 20s
over some of our northern counties. The cold air will continue to
funnel in Monday night, with temps dipping down to near 20
degrees by sunrise Tuesday. With the surface high still off to our
west on Tuesday, things will not warm up much. Moreover, Tuesday
night may end up being the coldest night of the week as the high
settles in overhead. Will likely see some teens, esp over the
north half of the forecast area.

.LONG TERM...(Wednesday through Sunday)
Issued at 245 PM CST Sun Nov 25 2018

High pressure will be centered over the southeastern U.S. Wednesday
into Wednesday night.  Winds will become southerly across the PAH
forecast area on Wednesday, and southerly flow will persist through
the end of the week and into the weekend.   It will continue to be
unseasonably cold Wednesday with highs in the middle 30s to lower
40s, but milder air will begin filtering into the region by
Wednesday night, and the warm up will continue through Saturday.

Models show a frontal boundary lifting toward the PAH forecast area
on Thursday.  Light precipitation will spread north through the day,
briefly starting as light snow or a rain/snow mix Thursday morning,
but nothing of consequence.  Light rain will continue into Thursday
night as the boundary continues to lift north.  Chances will
decrease Friday as the boundary moves north of our area.

An approaching surface low from the southwest will result in a surge
of increasing moisture and widespread rain chances Friday night into
Saturday.  ECMWF and GFS are in pretty good agreement with
precipitation timing and indicating our best chances will be from
late Friday night and through much of the day Saturday.  Went with
high chance to likely pops for these time periods.  Dry conditions
are expected to return late Saturday night into Sunday night, but
models differ a little on when precipitation will move out.  We have
pretty high confidence in good rain chances next weekend, but
confidence is lower in the exact timing.

&&

.AVIATION...
Issued at 245 PM CST Sun Nov 25 2018

Scattered showers will be on the increase this afternoon, moving
east this evening with a strong cold front that will move through.
Gusty southwest winds will become west late today and continue
tonight. Some gusts 25 to 35+ kts expected especially after 00z.
Mainly VFR conditions outside of showers, then MVFR cigs may
become more of a factor later tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 AM CST Monday for ILZ075>078-080>086-088-
     089-092-093.

MO...Wind Advisory until 6 AM CST Monday for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RST
Hazardous weather outlook, Nov 25, 2:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
224 PM CST Sun Nov 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
224 PM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A wind advisory will be in effect through tonight for all of
southeast Missouri and most of southeast Illinois. Winds will
gust from 35 to 45 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 25, 11:41 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CST Sun Nov 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1141 AM CST Sun Nov 25 2018

...Gusty winds late this afternoon and tonight...

Strong low pressure will move from central Missouri to central
Illinois later today and tonight. Gusty south to southwest winds
will shift to a more westerly direction and gust 25 to 35 mph
late this afternoon and tonight as a strong cold front associated
with the low pressure system moves across the area. A few
locations could even see a few gusts up close to 40 mph.
Special weather statement, Nov 25, 2:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST Sun Nov 25 2018

ILZ087-090-091-094-INZ081-082-085>088-KYZ001>022-261100-
GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF SHAWNEETOWN, GOLCONDA, ELIZABETHTOWN,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
258 PM CST Sun Nov 25 2018

...Gusty winds late this afternoon and tonight...

Strong low pressure will move from central Missouri to central
Illinois later today and this evening. Gusty southerly winds will
shift to a more westerly direction early tonight, and gust from 25
to 35 mph. A few locations could even see a few gusts up close to
40 mph.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Bollinger forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Butler forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Cape Girardeau forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Carter forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Mississippi forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
New Madrid forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Scott forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Perry forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 25, 4:00 PM CST to November 26, 1:00 AM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789693, 789694, 789695, 789696, 789697, 789698, 789699, 789700, 789701, 789702, 789703.